Florida, 2020

Damaging Wind in Florida, July 15, 2020

July 15, 2020 · NWS JAX · 1 event in 1 county or zone

Drier deep layer moisture and easterly flow focused stronger afternoon and evening sea breeze and outflow mergers inland, west of Highway 301 across NE FL. Gusty winds were the main hazard given drier air and continued elevated diurnal instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Drier deep layer moisture and easterly flow focused stronger afternoon and evening sea breeze and outflow mergers inland, west of Highway 301 across NE FL. Gusty winds were the main hazard given drier air and continued elevated diurnal instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 15, 7:08 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 15, 7:08 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
808 PM EDT Wed Jul 15 2020

.AVIATION...
[Through 00Z Friday]

LIFR conditions and gusty easterly surface winds associated with
strong and slow moving thunderstorms will impact the GNV terminal
through around 01Z before activity shifts westward this evening.
Otherwise, periods of MVFR to IFR visibilities will be possible at
VQQ and GNV after 05Z. Confidence was currently too low to include
IFR conditions overnight at this time. VFR conditions will prevail
elsewhere overnight and on Thursday. Easterly surface winds
sustained at 5-10 knots at the coastal and Duval terminals will
become calm towards 04Z, with light easterly winds resuming after
sunrise. Sustained easterly surface winds will then increase to
10-15 knots at the coastal terminals after 16Z and around 10 knots
inland. Thunderstorms may begin to develop at the GNV terminal
towards 19Z on Thursday.

&&

.PREV DISCUSSION [443 PM EDT]...

.NEAR TERM [Through Tonight]...

High pressure to the north is delivering light east to southeasterly
flow into the area this afternoon. A few showers and storms that
developed earlier this afternoon along the coast and I-95 are now
moving further inland towards Highway 301. Additional storms will
form farther inland today compared to yesterday as the the east
to southeasterly onshore flow from the Atlantic continues through
the evening with outflow boundary collisions under weak flow
aloft serving as the main trigger for additional storms, but
coverage should remain scattered with near normal moisture levels
around 1.8 inches observed from satellite precipitable water
estimates. The environment is not as conducive for strong storms
due to warm mid level temperatures and little shear observed in
the environment, but some locally heavy rain is possible due to
the slow moving nature of storms.

Temperatures have peaked in the low to mid 90s along I-95 before
the Atlantic seabreeze pushed inland today, bringing heat index
values into the 100 to 105 degree range. Lows temperatures tonight
should be in the upper 70s along the coast and in the mid 70s
over inland NE FL and SE GA.

.SHORT TERM [Thursday Through Friday Night]...

Thursday, high pressure will continue sinking south along the east
coast with light easterly winds area wide. Mid/upper level ridging
over the spine of the Appalachian mountains will move slowly east
into the Atlantic waters and stretch southwest into the Carolinas
on Friday. This pattern will promote drier air over the region
with Precipitable water levels below seasonal averages ranging
from 1.25 and 1.50 inches across SE GA into NE FL. This drier air
will limit rainfall chances to areas west of Highway 301 with only
isolated storms inland closer to the I-75 corridor.

Highs will be near to slightly above normal inland and near normal
along the coast with Hi temperatures on Thursday and Friday in the
low to mid 90s west of Highway 301 and around 90 degrees from the
I-95 corridor to the beaches. Low temperatures on Friday will be
near normal inland in the low 70s and slightly above normal along
the coast with mid to upper 70s.

.LONG TERM [Saturday Through Wednesday]...

Saturday and Sunday, a mid/upper level wave will move south of the
area into central and south Florida with increased chances for
showers and thunderstorms over NE FL with less coverage over SE
GA. This will be due to Precipitable water values rising to near
normal levels of 1.75 to 2.00 inches over NE FL and while lower
values of 1.4 to 1.7 inches linger over SE GA as the wave passes
to our south and then moves west into the Gulf of Mexico.

Monday through Wednesday, moisture levels will remain elevated to
slightly above normal levels over the entire region as surface
winds shift southeasterly in the wake of mid/upper wave passing to
our west into the Gulf of Mexico. At the same time, mid level
temperatures will cool towards values of -7 to -8 degree celsius
which will increase the potential for stronger storms into early
next week. Scattered to numerous showers and storms will therefore
spread from NE FL on Monday to include SE GA as well for Tuesday
and Wednesday.

Temperatures will begin near normal on Saturday and then rise to
above normal levels Sunday into Wednesday.

.MARINE...

High pressure will reside northeast of the waters through the end
of the week with light winds becoming easterly and drier conditions
offshore. An easterly wave will pass south our local waters late
Friday into Saturday, with increasing shower and thunderstorm
coverage expected this weekend. High pressure will then move east
northeast of the waters over Bermuda early next week bringing
light southeast winds with a chance of showers and thunderstorms
through midweek. Seas will remain around 2 to 3 feet into early
next week with long period swells near 8 seconds lingering over
the waters.

Rip Currents: Low risk of Rip currents through tonight with
Moderate risk for NE FL and SE GA beaches on Thursday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  74  93  72  94  72 /  40  20  10  20   0
SSI  80  87  78  89  78 /  10  10  10  20  10
JAX  76  92  75  92  75 /  20  10  20  30  10
SGJ  77  88  75  89  75 /  20  10  20  30  10
GNV  74  93  72  92  73 /  70  20  10  40   0
OCF  74  93  72  92  73 /  60  30  10  40  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 15, 6:16 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
716 PM EDT Wed Jul 15 2020

GAZ132-149-160000-
Atkinson GA-Coffee GA-
716 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE AND CENTRAL ATKINSON
COUNTIES UNTIL 800 PM EDT...

* At 715 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Douglas, moving northwest at 10
  mph.

* Winds in excess of 40 mph possible with this storm.

* Locations impacted include...
  Douglas, Pearson, Willacoochee, Broxton, Ambrose, Nicholls and
  Pridgen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3147 8314 3147 8312 3151 8308 3156 8306
      3161 8306 3163 8301 3166 8301 3166 8300
      3178 8300 3179 8298 3179 8294 3169 8283
      3167 8284 3167 8281 3150 8261 3119 8284
      3140 8314 3143 8314 3146 8315
TIME...MOT...LOC 2315Z 114DEG 10KT 3150 8289

ZIBURA
Special weather statement, Jul 15, 6:30 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
730 PM EDT Wed Jul 15 2020

FLZ030-031-035-136-222-236-160015-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Union FL-
Bradford FL-Gilchrist FL-
730 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GILCHRIST...WEST
CENTRAL BRADFORD...ALACHUA...SOUTHWESTERN UNION AND SOUTH CENTRAL
COLUMBIA COUNTIES UNTIL 815 PM EDT...

* At 730 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Gainesville Airport, or 7 miles
  east of Gainesville, moving west at 20 mph.

* Winds in excess of 40 mph possible with this storm.

* Locations impacted include...
  Gainesville, Lake Butler, Worthington Spring, Alachua, High
  Springs, Archer, Worthington Springs, University Of Florida, Groves
  and Providence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3001 8266 3004 8232 2958 8210 2953 8265
      2957 8266
TIME...MOT...LOC 2330Z 080DEG 19KT 2972 8222

ZIBURA
Special weather statement, Jul 15, 6:44 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
744 PM EDT Wed Jul 15 2020

FLZ020-021-023-030-122-222-GAZ162-163-160030-
Southern Columbia FL-Baker FL-Union FL-Hamilton FL-Suwannee FL-
Northern Columbia FL-Clinch GA-Echols GA-
744 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER...NORTHWESTERN
UNION...COLUMBIA...EAST CENTRAL SUWANNEE...EASTERN HAMILTON...EASTERN
ECHOLS AND SOUTHERN CLINCH COUNTIES UNTIL 830 PM EDT...

* At 743 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorms centered near Olustee, or 9 miles
  east of Lake City, moving west at 15 mph.

* Winds in excess of 40 mph possible with this storm.

* Locations impacted include...
  Lake City, White Springs, Fargo, Columbia, Palestine Community,
  Winfield, Suwannee Valley, Olustee, Belmont and Five Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3083 8257 3005 8231 2999 8278 3086 8285
TIME...MOT...LOC 2343Z 096DEG 12KT 3018 8249

ZIBURA
Special weather statement, Jul 15, 7:15 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
815 PM EDT Wed Jul 15 2020

FLZ030-136-222-236-160100-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Union FL-
815 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ALACHUA...SOUTHWESTERN
UNION AND SOUTH CENTRAL COLUMBIA COUNTIES UNTIL 900 PM EDT...

* At 815 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorms centered near Alachua, or 9 miles
  west of Gainesville, moving west at 20 mph.

* Winds in excess of 40 mph possible with this storm.

* Locations impacted include...
  Alachua, High Springs, Archer, Upland Pines, Providence and
  Newberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2954 8256 2954 8265 3000 8266 3003 8246
      2949 8235 2948 8249 2948 8256
TIME...MOT...LOC 0015Z 085DEG 18KT 2972 8250

ZIBURA
Special weather statement, Jul 15, 7:21 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
821 PM EDT Wed Jul 15 2020

GAZ163-160045-
Clinch GA-
821 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLINCH COUNTY UNTIL
845 PM EDT...

* At 821 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Du Pont, or 9 miles west of
  Homerville, moving northwest at 20 mph.

* Winds in excess of 40 mph possible with this storm.

* Locations impacted include...
  Homerville and Du Pont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3118 8297 3118 8281 3084 8268 3086 8294
      3087 8296 3091 8297
TIME...MOT...LOC 0021Z 136DEG 15KT 3108 8291

ZIBURA
Special weather statement, Jul 15, 7:25 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
825 PM EDT Wed Jul 15 2020

FLZ023-160100-
Baker FL-
825 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER COUNTY UNTIL
900 PM EDT...

* At 825 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Taylor, or 19 miles southeast
  of Fargo, moving northwest at 15 mph.

* Winds in excess of 40 mph possible with this storm.

* Locations impacted include...
  Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3058 8245 3057 8227 3035 8220 3035 8246
      3038 8246
TIME...MOT...LOC 0025Z 144DEG 13KT 3046 8238

ZIBURA

The radar

The Jacksonville radar (KJAX), 129 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
July 15, 7:35 PM EST
Where
Alachua County, 3.17 mi SW of Archer Flying Ten Ar
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
29.590, -82.560

A tree was blown down across the northbound lanes of US Highway 27 near the intersection of SW 202nd Street. The time of damage was based on radar. The cost of damage was unknown but estimated for Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897810.